Maryland, 2018

Tornadoes and Damaging Winds in Maryland, November 2, 2018

November 2, 2018 · NWS LWX · 14 events in 6 counties and zones

A dynamic low pressure system tracked through the Mid-Atlantic states on the evening of November 2nd. A squall line developed along the cold front, and while instability was limited, deep and low level shear were strong enough to support the development of a quasi-linear convective system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$915,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A dynamic low pressure system tracked through the Mid-Atlantic states on the evening of November 2nd. A squall line developed along the cold front, and while instability was limited, deep and low level shear were strong enough to support the development of a quasi-linear convective system. The most intense portions of the system were able to generate localized severe damaging winds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 2, 2:00 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Nov 2, 2:00 PM EST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Fri Nov 2 2018

.SYNOPSIS...
A low pressure system over southwest Virginia will move along a
stalled front across central Virginia toward the mid-Atlantic
Coast late this afternoon and tonight. High pressure will return
Saturday and Sunday. Another low pressure system could impact
the region Monday. Its associated cold front should pass through
our region Tuesday and Tuesday night. A second area of high
pressure will return for the middle and latter portions of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A stalled front lies from northeast Maryland to the central
Shenandoah Valley. A newly-formed surface low pressure system
has recently develop along it and near Roanoke, Virginia. The
new low will move northeast toward the mid-Atlantic Coast later
this afternoon and tonight. Moderate to occasionally heavy rain,
associated with this low, will move into our southwestern zones
of Nelson, Augusta and Highland Counties between 3pm and 4pm.
Additional showers and perhaps a few thunderstorms are expected
to develop to the northeast and east late this afternoon and
throughout the evening. Plenty of clouds around much of the
morning into early this afternoon has reduced the instability
that could aid in the intensity of the thunderstorms. The main
threat with thunderstorms would be gusty winds and brief heavy
rain. There is a marginal threat for severe thunderstorms along
the Blue Ridge and eastward. Localized flooding can't be ruled
out. There is plenty of wind shear in the lower and middle
levels of the atmosphere. The timing of the heavier rain and
embedded stronger thunderstorms still appear to be between 6pm
and 10pm. The latest computer models indicate that most of the
rain and thunder activity should depart much of our region by
11pm to Midnight. However, rain showers and a clap of thunder in
the southern Maryland areas may not depart until 1am or 2am.
High temperatures will hold about where they are now as cloud
cover holds on and is accompanied by rain showers arriving from
the southwest. Temperatures are in the lower 70s along and east
of the Blue Ridge Mountains with temperatures in the middle to
upper 60s west of these zones.

The main upper trough isn't expected to pivot east and become
negatively-tilted until later tonight or early Saturday morning.
Therefore, the chance for showers will linger throughout the
night with the heaviest rainfall to our east in the middle of
the night. There could be a mix of rain and snow showers in the
mountains overnight, particularly above 3000 feet. Accumulations
would be light.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The negatively-tilted trough will push to the east Saturday
morning. Shower activity will end around mid-morning Saturday.
A few rain or snow showers may linger for a couple hours beyond
that over the Allegheny Highlands, but should decrease steadily
after noon.

Saturday will likely be a breezy day as northwest winds and
mixing increase ahead of building high pressure approaching
from the Tennessee Valley. Gusts to around 30 mph are possible.
As the high center builds overhead, winds should become much
lighter Saturday night into Sunday. Temperatures will also be
noticeably cooler later Saturday into Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A longwave upper-level trough will remain over the central CONUS
during this time and a couple of systems associated with the trough
will tap into southern stream moisture, impacting our area during
the early portion of next week.

On Monday, an area of surface low pressure will form along a frontal
boundary off the southeast coast. This area of low pressure will
either move up the eastern seaboard and through the area, bringing
the potential for some heavy rainfall, as depicted by the European
model. Or, the storm could take a more offshore track, as depicted
by the GFS and Canadian models, leaving us with much less
precipitation. Regardless, a cold front associated with another
surface low over the Great Lakes will move into the region from the
west, providing another chance for rain on Monday as well. Highs on
Monday will be in the upper 50s to near 60, thanks to a high
pressure anchored to the north, funneling cooler air into the region
at the surface. The key takeaway here, regardless of uncertainty, is
that it is likely to rain on Monday. However, the amount and exact
cause is still a bit unclear. Will be watching the trends in the
potential coastal low very closely, as this will be the main threat
for heavy rain on Monday, as the cold front appears to be fairly
weak.

On Tuesday, a much more potent piece of shortwave energy will swing
through the Ohio Valley, becoming negatively tilted throughout the
day. This will bring a much stronger surface low through the Great
Lakes on Tuesday. The cold front associated with this system will
also be stronger, bringing another period of likely showers. Ahead
of the front, southwesterly flow returns to the region, allowing for
temperatures to rebound into the upper 60s.

High pressure will return to the region in the wake of these systems
on Wednesday and remain anchored over the region through Thursday.
This will bring dry and seasonable conditions to the area once
again. Temperatures will be in the mid to upper 50s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions for all terminals through the remainder of this
afternoon. However, some approaching rain showers at the CHO
terminal could bring MVFR conditions with lowered ceilings.
Additional MVFR conditions anticipated at the other terminals
tonight as rain showers and a few thunderstorms move into the
area. A brief period of IFR conditions could occur at the MTN,
BWI, DCA, and IAD with the heavier rain and thunder this
evening. Winds generally south to southwest around 10 knots the
remainder of this afternoon. Winds becoming west to northwest
around 10 knots tonight behind the departing low pressure system
and cold front. Winds northwest 10 knots Saturday.

Mainly VFR expected Saturday night and Sunday with lighter winds
expected due to building high pressure.

On Monday, a combination of an approaching cold front from the west
and a potential coastal low pressure system will likely bring rain
to the area. Low clouds and fog along with times of rain and IFR
conditions are likely Monday through Monday night, and at least into
Tuesday morning. Low clouds could hang around for all of Tuesday as
well. More widespread showers are expected later Tuesday into
Tuesday night ahead of a cold front.

&&

.MARINE...
Small craft advisory conditions through Saturday evening. We
can't rule out gale force wind gusts as a cold front and the
newly-formed low pressure system attaches to the front and moves
to the northeast tonight. Winds should diminish overnight Saturday
night into early Sunday as high pressure builds in from the
Tennessee Valley.

With a potential coastal low pressure system approaching from the
south Monday, some SCA criteria winds are possible, primarily in the
morning hours.

A cold front will approach later Tuesday before passing through
Tuesday night. Stronger winds are likely during this time and SCA
conditions are likely. A Gale Warning may be needed, but confidence
is low at this time since it is a southerly flow advecting warmer
air over relatively cooler waters. High pressure will approach the
waters during the middle portion of next week.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will continue through this evening before
turning offshore overnight behind a cold front and departing low
pressure system.

Elevated water levels will continue through this evening.
Confidence is too low for any advisories at this time since the
flow may turn southwest then west with frontal passage and low
pressure to the east. Latest forecast has water levels in
caution stages for sensitive areas around times of high tide,
which lines up with the latest guidance as well.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ530-
     531-535-536-538>540.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ537-
     541>543.
     Small Craft Advisory until midnight EDT Saturday night for
     ANZ532>534.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Nov 2, 4:03 AM EST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 AM EDT Fri Nov 2 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms may produce heavy rain
resulting in isolated instances of flooding late this afternoon
and this evening.

Brief wind gusts to near gale force may require Special Marine
Warnings over the waters late this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The Sterling radar (KLWX), 47 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Howard

When
November 2, 7:18 PM EST
Where
Howard County, 1.6 mi W of Long Corner
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.330, -77.180

A sign and gazebo were damaged at Lu and Joe's Restaurant. Multiple trees were also down near the 19000 block of Windsor Forest Road.

Tornado, Howard

When
November 2, 7:19 PM EST to 7:20 PM EST
Where
Howard County, 1.68 mi NW of Long Corner to 1.83 mi NNW of Long Corner
Rating
EF1
Path length
0.59 mi
Path width
200 yd
Continued into
Carroll, Md (LWX)
Reported by
NWS Storm Survey
Coordinates
39.348, -77.171

A tornado touched down in extreme northwestern Howard County, Maryland, approximately 1 mile south of Interstate 70/US-40/Baltimore National Pike at 8:19 PM EDT. Several wooden power poles were snapped along Penn Shop Road just east of MD-27/Ridge Road, indicative of winds over 100 MPH. The path continued northeastward into Carroll County.

Tornado, Carroll

When
November 2, 7:20 PM EST to 7:26 PM EST
Where
Carroll County, 2.22 mi SSW of Mt Airy to 1.86 mi SSE of Cover
Rating
EF2
Path length
4.86 mi
Path width
400 yd
Property damage
$900,000
Reported by
NWS Storm Survey
Coordinates
39.351, -77.167

A tornado moved northeastward from Howard County and entered Carroll County around 8:20 PM EDT on the evening of November 2nd. Several trees were downed along Bennett Road. Numerous trees were downed in the Pheasant Ridge community just south of MD-144/Frederick Road, and several mobile homes were heavily damaged. Several power poles were snapped along MD-144/Frederick Road.

As the tornado crossed Interstate 70/US-40/Baltimore National Pike, numerous trees and branches were downed in the roadway and on vehicles, which appeared to have been pulled off the roadway by the winds. No injuries were reported.

The tornado proceeded to move into the retail area of Mt. Airy, where a canopy over the gas pumps at High's Dairy Store was partially torn off, and the TJ Maxx roof was lifted up and partially removed. There were also numerous trees snapped and uprooted in a convergent manner behind the shopping center to near the Mt. Airy water tower. In the immediate path, virtually no trees were left undamaged, indicative of winds over 100 MPH.

The tornado continued northward from this point, where several outbuildings at the Knills Farm Market just east of MD-27/Ridge Road were severely damaged or completely destroyed, including a metal silo which twisted and collapsed. Nearby along Watersville Road, several more power poles were snapped purely from wind (not from trees falling on power lines). On either side of the farm, virtually all trees in the tornado's path were downed in a convergent manner, including at a residence along Watersville Road, with some showing signs of bark being stripped by the wind. This was one area where maximum winds are estimated to have been near 120 mph.

The tornado continued northeastward, with several residences experiencing shingle and roof damage/removal along Arrowwood Circle, and downed numerous trees and power lines, consistent with winds around 90 MPH.

Numerous hardwood trees, virtually all in the tornado's path, were snapped with signs of stripped bark along the 6000 block of Runkles Road. At Snell's Greenhouses, water was completely removed from a pond, and several greenhouses were destroyed. A nearby home weather station in the tornado's path just to the northeast measured a wind gust of 112 mph. Based on this, it is likely the tornado's maximum winds again approached 120 mph in this area. This occurred at around 825 PM EDT, when the FAA's Terminal Doppler Weather Radar near Washington Dulles International Airport showed it's strongest rotational signature.

The last evidence of tornadic damage was observed on Gillis Falls Road where a few trees were uprooted in convergent fashion just east of Runkles Road. Radar imagery from the FAA's Terminal Doppler Weather Radar near Washington Dulles International Airport showed the tornadic velocity couplet dissipate just north of Gillis Ford Road at about 826 PM EDT.

The damage estimate was provided by Carroll County Emergency Management.

Thunderstorm Wind, Carroll

When
November 2, 7:42 PM EST
Where
Carroll County, 0.37 mi NNE of Shiloh
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.605, -76.879

A trained spotter reported a measured 71 mph (62 knot) gust.

Thunderstorm Wind, Howard

When
November 2, 7:54 PM EST
Where
Howard County, 1.07 mi W of Highland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.180, -76.990

Multiple power lines were downed near the intersection of Ten Oaks Road and Linden Church Road. A tree was also blown down in the 7000 block of Mink Hollow Road.

Thunderstorm Wind, Howard

When
November 2, 8:04 PM EST
Where
Howard County, 0.69 mi S of Marriotsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.340, -76.900

A large tree was blown down across the road near the 1200 block of Marriottsville Road.

Tornado, Baltimore City (C)

When
November 2, 8:42 PM EST to 8:44 PM EST
Where
Baltimore City (C) County, 0.28 mi W of Penn Mary Jct to 0.19 mi NE of Holabird
Rating
EF1
Path length
1.5 mi
Path width
150 yd
Continued into
Baltimore, Md (LWX)
Deaths
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
39.270, -76.555

A tornado touched down in Baltimore City at about 9:42 PM EDT on Friday evening, November 2, 2018. Initial damage was to a tractor trailer which was blown over on Interstate 95 just north of the Fort McHenry Tunnel. A few trees were topped just west of the interstate, and a fence line blew over on South Newkirk Street just to the east. This damage is consistent with winds of about 70 MPH.

The tornado tracked generally eastward roughly parallel to Holabird Avenue. It blew in large garage doors on both side of the building at Flexi-Van Leasing facility, consistent with wind speeds over 90 MPH.

As it continued eastward, it impacted the north building of the Amazon sorting facility, reaching a peak intensity of around 105 MPH. It blew the roof off a portion of the building, including iron rafters. With the loss of the roof, the eight inch concrete wall panels pushed in and collapsed into the building towards the north end of the west wall. Two fatalities occurred inside the building with the wall collapse. About a dozen truck trailers were pushed over, moved, or rolled by the wind. Two of the trailers were noted to have been blown in an opposite direction of the wind that toppled the wall. Several light stanchions and signs were blown over, and several car windows were blown out by flying debris. Radar data from the FAA's Terminal Doppler Weather Radar near Baltimore-Washington International Thurgood Marshall Airport indicated this was around 9:43 PM EDT, and this is when the strongest velocity signature was noted.

The tornado continued east along the south side of Holabird Avenue, uprooting several large trees, and snapping dozens of large branches, consistent with winds of about 80 MPH.

Damage along the entire path was mainly convergent, and while much of the damage was from west-southwest to east-northeast, there were several notable exceptions of damage in differing directions. An eyewitness fire fighter outside the Baltimore City Fire Department Engine 50 firehouse in the area saw the swirling debris and funnel cloud as it passed. The tornado lifted as it reached the intersection with Dundalk Avenue, which according to radar would have been at about 9:44 PM EDT.

Tornado, Baltimore

When
November 2, 8:44 PM EST to 8:45 PM EST
Where
Baltimore County, 0.13 mi NNW of St Helena to 0.7 mi ENE of Dundalk
Rating
EF1
Path length
1.22 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.272, -76.531

A tornado tracked eastward from Baltimore City into southern Baltimore County near the city of Dundalk, around 9:44 PM EDT. After it initially lifted, the tornado briefly touched down one last time at the Holabird East Apartments on 4 Georges Court in Dundalk. The two adjoined northeast buildings in the complex sustained significant roofing damage, with a large portion of the roof decking removed from the windward side. The building was deemed uninhabitable displacing 42 people. The strong southwest wind hit the building broadside causing the damage. No other damage was noted in the area. A resident reported swirling winds with the event. One resident in the building was treated for cuts. This was the last area of damage, and the tornado signature on radar weakened after this point just after 9:45 PM EDT. The monetary damage is an estimate provided by the county emergency management office.

Thunderstorm Wind, Harford

When
November 2, 8:48 PM EST
Where
Harford County, 1.07 mi W of Scarff
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.530, -76.450

Trees were blown down on Pleasantville Road.

Thunderstorm Wind, Harford

When
November 2, 9:03 PM EST
Where
Harford County, 0.53 mi W of Gibson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.580, -76.340

Trees and wires were blown down along Conowingo Road.

Thunderstorm Wind, Charles

When
November 2, 9:06 PM EST
Where
Charles County, 1.62 mi WSW of Newburg Cliffton Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.362, -76.998

A tractor trailer truck partially overturned on the US-301 Harry Nice Bridge.

Thunderstorm Wind, Charles

When
November 2, 9:20 PM EST
Where
Charles County, 0.84 mi ESE of Popes Creek
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.394, -76.967

Multiple trees were blown down in the 12200 block of Popes Creek Road near Edge Hill Road.

Thunderstorm Wind, Charles

When
November 2, 9:21 PM EST
Where
Charles County, 0.88 mi SW of Springhill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.490, -76.990

A tree was blown down near the intersection of Preference Drive and US-301 Crain Highway.

Thunderstorm Wind, Charles

When
November 2, 9:25 PM EST
Where
Charles County, 0.69 mi S of Allens Fresh
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.410, -76.950

Straight line winds caused minor damage to the roof of the overhang of the Citgo Gas Station on US-301 Crain Highway near MD-234 Budds Creek Road. Several trees were also downed along Glasva School Road. A barn was destroyed on Edgewater Drive just north of MD-234 Budds Creek Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Baltimore City (C)2018-11-0254MalePermanent StructureDirect
Tornado, Baltimore City (C)2018-11-0237MalePermanent StructureDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyThe tornado archive for Maryland, 2018Warnings in Maryland, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791230, 791226, 791227, 791235, 791231, 791232, 791228, 791229, 791233, 791234, 791238, 791239, 791236, 791237.